Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 111, NWS Honolulu, HI

March 30, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 30, 2006, 11:17 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 11:17 AM HST (21:17 UTC)
Expired
Mar 30, 2006, 2:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:00 PM HSTFLASH FLOOD3 W Honolulu, HIOAHU CIVIL DEFENSE REPORTED FLOODING IN THE MAPUNAPUNA AREA WITH WATER 2 TO 3 FEET DEEP. DEEP PONDING WAS ALSO REPORTED ALONG ALA MOANA BLVD NEAR COMP USA AND ON NIMITZ HWY IN THE IWILEI AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WGHW50 PHFO 302121
FFWHFO
HIC003-310015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1117 AM HST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 215 PM HST

* AT 1110 AM HST...RADAR SHOWED VERY HEAVY RAIN MOVING ONTO THE 
  WAIANAE COAST FROM THE WEST.  ADDITIONAL HEAVY RAIN WILL MOVE OVER 
  SOUTH AND CENTRAL OAHU FROM THE SOUTHWEST OVER THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIANAE...NANAKULI...KAPOLEI...EWA...MAKAKILO...WAIPAHU...
  PEARL CITY...MILILANI...AIEA...HONOLULU...WAHIAWA...KAHUKU...
  HALEIWA AND PUNALUU.  

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2125 15816 2122 15777 2174 15796 2160 15836

$$

KODAMA
2 follow-up statements
000
WGHW70 PHFO 302258
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1254 PM HST THU MAR 30 2006

HIC003-310015-
ISLAND OF OAHU IN HONOLULU COUNTY-
1254 PM HST THU MAR 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 215 PM HST...

AT 1249 PM HST...RADAR SHOWED RAIN RATES OVER THE EWA AND KAPOLEI 
AREAS AT GREATER THAN 2 INCHES PER HOUR AND RAIN GAGES AT 
MOANALUA...DOWNTOWN HONOLULU AND WILSON TUNNEL SHOWED RATES AT MORE 
THAN AN INCH PER HOUR.  OAHU CIVIL DEFENSE REPORTED DEEP PONDING ON 
SEVERAL ROADS IN THE WAIANAE AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIANAE...NANAKULI...KAPOLEI...EWA...MAKAKILO...WAIPAHU...
PEARL CITY...MILILANI...AIEA...HONOLULU...WAHIAWA...KAHUKU...
HALEIWA AND PUNALUU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2125 15816 2122 15777 2174 15796 2160 15836

$$

KODAMA
000
WGHW70 PHFO 302355
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
152 PM HST THU MAR 30 2006

HIC003-310002-
ISLAND OF OAHU IN HONOLULU COUNTY-
152 PM HST THU MAR 30 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

...A FLASH FLOOD WATCH FOR HONOLULU COUNTY REMAINS IN EFFECT THROUGH 
FRIDAY EVENING...

THE FLASH FLOOD WARNING WILL BE REPLACED BY AN URBAN AND SMALL 
STREAM FLOOD ADVISORY.

THE HEAVY RAINS HAVE SUBSIDED...BUT RUNOFF AND PONDING OF ROADS IS 
STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

LAT...LON 2125 15816 2122 15777 2174 15796 2160 15836

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 10:00 AM HST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 30, 10:00 AM HST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU MAR 30 2006

.SYNOPSIS...
CONDITIONS OVER THE STATE REMAIN MOIST AND UNSTABLE DUE TO THE
PERSISTENT PRESENCE OF AN UPPER LOW ABOUT 200 MILES WEST OF KAUAI.
THIS PATTERN HAS RESISTED MOVING OUT AND THEREFORE THE FORECAST OF
WET CONDITIONS CONTINUING INTO SATURDAY. TRADE WINDS MAY RETURN
AFTER THE WEEKEND.

&&

.DISCUSSION...
A DEEP LAYER OF MOISTURE FROM NEAR THE EQUATORIAL AREA CONTINUES.
THIS UNSTABLE SOUTHWEST FLOW ALOFT AND ADDITIONALLY A STRONG SHORT
WAVE AND DRY SLOT MOVING THROUGH THIS FLOW HAVE AIDED IN PRODUCING
A LINE OF SEVERE THUNDERSTORMS IN THE KAUAI CHANNEL THIS MORNING.
THE THREAT FOR THUNDERSTORMS AND LOCAL HEAVY PRECIPITATION MAY
DECREASE SOME FOR KAUAI FRIDAY BUT REMAINS FOR OAHU AND MAUI COUNTY.
THUS THE NEXT FORECAST PACKAGE WILL LIKELY EXTEND THE THREAT OF
THUNDERSTORMS INTO FRIDAY AND POSSIBLY SATURDAY AS WELL.

THE BIG ISLAND HAS A GOOD CHANCE OF DEVELOPING THUNDERSTORMS THIS
AFTERNOON AS THE ISLAND HEATS. THE WINTER STORM WATCH FOR THE BIG
ISLAND MAY HAVE A GREATER CHANCE OF OCCURRING LATE FRIDAY AND MAY
NEED TO BE ADJUSTED TO INCLUDE FRIDAY NIGHT.

MODELS ARE PREDICTING THE UPPER LOW TO DRIFT OVER KAUAI AND OAHU AND
WEAKEN BY SUNDAY MORNING BUT NOT DISAPPEAR ENTIRELY...CONSEQUENTLY
LEAVING A WEAK VERSION OF THE OMEGA BLOCK PATTERN THAT HAS PLAGUED
THE STATE IN PAST WEEKS. THE SURFACE TROUGH WILL ALSO SHIFT IN
TANDEM WITH THIS MOVEMENT OF THE UPPER LOW BUT WITH SOME INCREASING
INFLUENCE OF A STRENGTHENING SURFACE HIGH FAR TO THE NORTHEAST BY
MONDAY. THUS SOME INCREASE IN ATMOSPHERIC INSTABILITY IS IMPLIED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH KAUAI OAHU AND ADJACENT WATERS TIL 2 PM
THURSDAY.
WINTER STORM WATCH FOR BIG ISLAND SUMMITS THROUGH 6 PM FRIDAY.

FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH 6 PM FRIDAY.
&&

HOAG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:58 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 29, 8:00 PM HSTWinter Storm WarningHFOHawaii8 hr
Mar 29, 8:10 PM HSTSpecial Marine WarningHFO2 hr
Mar 29, 9:10 PM HSTSpecial Marine WarningHFO105 min
Mar 30, 2:21 AM HSTSpecial Marine WarningHFO114 min
Mar 30, 4:07 AM HSTWinter Storm WatchHFOHawaii11 hr
Mar 30, 4:18 AM HSTSpecial Marine WarningHFO117 min
Mar 30, 6:10 AM HSTSpecial Marine WarningHFO74 min
Mar 30, 7:33 AM HSTMarine Weather StatementHFO2 hr
Mar 30, 7:37 AM HSTSpecial Marine WarningHFO113 min
Mar 30, 9:09 AM HSTSpecial Marine WarningHFO62 min
Mar 30, 10:09 AM HSTMarine Weather StatementHFO4 hr
Mar 30, 10:40 AM HSTSpecial Marine WarningHFO117 min
Mar 30, 1:07 PM HSTSpecial Marine WarningHFO113 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.